South Carolina, 2012Hail and Damaging Winds in South Carolina, May 9, 2012
May 9, 2012 · NWS CAE · 3 events in 2 counties and zones
Isolated severe thunderstorms took down some trees and produced some large hail in Aiken and Clarendon counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms took down some trees and produced some large hail in Aiken and Clarendon counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 9, 11:11 AM EST, 19 minutes earlier.
Area forecast discussion, May 9, 11:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1211 PM EDT WED MAY 9 2012
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON...
INCREASING OUR CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY. DRIER
AIR AND HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...PROVIDING
FAIR WEATHER THURSDAY THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A LINE OF SHOWERS AND THUNDERSTORMS ARE IN THE PROCESS OF MOVING
THROUGH THE WESTERN PART OF THE FORECAST AREA EARLY THIS AFTERNOON
AND MORE CONVECTIVE ACTIVITY IS EXPECTED AS AIRMASS BECOMES
MARGINALLY UNSTABLE THIS AFTERNOON. SPC HAS CAE CWA IN A SLIGHT
RISK AREA THIS AFTERNOON BUT WITH PREVAILING CLOUD COVER AND ONLY
MARGINAL INSTABILITY...THINK LESS COVERAGE A BETTER POSSIBILITY.
WILL KEEP THE HIGH CHANCES OF PRECIPITATION THIS AFTERNOON 80 TO
100 PERCENT. TEMPERATURES ARE RIGHT AS FORECAST. SO...NO CHANGES
TO HIGHS. KEPT 100 PERCENT THROUGH 5 PM BUT LOWERED TO 60 PERCENT
BY 6 PM WHEN NIGHT-TIME PERIOD BEGINS AS COLD FRONT IS EXPECTED TO
MOVE THROUGH. OTHERWISE...A 20-30 PERCENT CHANCE WEST PART BEFORE
MIDNIGHT AS ACTIVITY MAY LINGER IN A FEW SPOTS...40-50 PERCENT
CHANCE EAST PART. THEN...WILL DROP MENTION AFTER MIDNIGHT WEST
PART AND LOWER TO 20 PERCENT IN THE EAST UNTIL IT IS GONE AROUND 5
AM THURSDAY MORNING. SPC MAINTAINS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR OUR FA TODAY...THOUGH INSTABILITY APPEARS WILL
BE LIMITED BY CLOUD COVER/PRECIP...AND ONLY WEAK UPPER ENERGY
EXPECTED TODAY/EARLY TONIGHT AHEAD OF THE MAIN UPPER TROUGH
DIGGING SOUTHEASTWARD WHICH WILL LAG BEHIND THE SYSTEM. BEST
CHANCES FOR LATE THIS AFTERNOON AND EARLY THIS EVENING APPEAR TO
BE FROM OGB TO CHS WHERE THE WARM AIR ADVECTION IS THE STRONGEST.
VERY LATE IN PERIOD TONIGHT NEAR DAYBREAK THURSDAY... DRIER
CONDITIONS EXPECTED AS HIGH PRESSURE BEGINS TO BUILD OVER THE
REGION.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
FAIR WEATHER EXPECTED. HIGH PRESSURE WILL BUILD INTO THE EAST
COAST WITH A DRY ATMOSPHERE IN PLACE. REFRESHING SLIGHTLY BELOW
NORMAL TEMPS EXPECTED...ESPECIALLY ON THE MIN TEMP SIDE WITH SOME
UPPER 40S POSSIBLE OVER PORTIONS OF THE FA FRI/SAT MORNINGS IF
IDEAL RADIATIONAL COOLING CONDITIONS SET UP.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ECMWF AND GFS REMAIN IN GOOD AGREEMENT. SURFACE HIGH WILL SHIFT
EAST AS AN UPPER TROUGH SLOWLY APPROACHES FROM THE WEST. A SURFACE
LOW MAY DEVELOP AND MOVE SLOWLY EAST ALONG THE GULF COAST/DEEP
SOUTH. MOISTURE RETURN EXPECTED FOR OUR REGION...WITH INCREASING
POPS.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SURFACE FRONT CONTINUES TO APPROACH THE AREA FROM THE WEST THIS
AFTERNOON. CAE 88D SHOWS A LINE OF SHOWERS AND THUNDERSTORMS IN
THE WESTERN PART OF THE FORECAST AREA MOVING EAST AND SHOULD AFFECT
TAF SITES. ALREADY AFFECTED AGS AND DNL WITH THUNDERSTORM ACTIVITY
BUT JUST BRIEFLY. NOT SURE IF OTHER TAF SITES WILL ACTUALLY GET ANY
THUNDERSTORM ACTIVITY. SO DECIDED TO LEAVE OUT FOR THE TIME BEING.
OTHERWISE...MORE CONVECTIVE ACTIVITY IS EXPECTED TO DEVELOP DURING
THE AFTERNOON. SPC HAS REGION IN SLIGHT RISK BUT DUE TO PREVAILING
CLOUD COVER...LOWER ATMOSPHERE MAY ONLY BE MARGINALLY UNSTABLE.
STILL BEST WARM AIR ADVECTION AND THEREFORE BEST CHANCES OF STRONG
THUNDERSTORM ACTIVITY APPEAR TO BE FROM OGB TO CHS AREA. VIL OF
DAY PRETTY HIGH AT 58. LAPS CAPES RUNNING 1000-1400 J/KG AND LAPS
LIS AROUND -4. THERE IS SOME INSTABILITY BUT AS SHOWERS MOVE IN
AND CAUSE SOME RAIN...THE LOWER ATMOSPHERE MAY BECOME MORE STABLE.
SO WILL JUST HAVE TO WATCH DEVELOPMENT. AS FAR AS TAFS GO...MAINLY
VFR BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN HEAVIER SHOWERS
AND THUNDERSTORMS. STILL LIKE THE TIMING OFF MORE NUMEROUS
THUNDERSTORMS FOR THE LATE AFTERNOON HOURS. ONCE THE FRONT PUSHES
THROUGH LATE TONIGHT...RAIN WILL END AND SKIES WILL BEGIN TO CLEAR
OUT. AT THIS TIME DO NOT EXPECT MUCH IN THE WAY OF FOG FOR
THURSDAY MORNING DUE TO THE WINDS REMAINING UP AND DRIER AIR
PUSHING IN.
EXTENDED AVIATION OUTLOOK...THE SLOW MOVING FRONT WILL MOVE OFF THE
COAST EARLY THURSDAY. DO NOT EXPECT ANY SIGNIFICANT AVIATION ISSUES
IN THE EXTENDED PERIOD AT THIS TIME.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...99
LONG TERM...99
AVIATION...07
Hazardous weather outlook, May 9, 4:06 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT WED MAY 9 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
506 AM EDT WED MAY 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Thunderstorm Wind, Aiken
- When
- May 9, 11:30 AM EST to 11:36 AM EST
- Where
- Aiken County, 2.69 mi WSW of Couchton to 2.51 mi SSW of Aiken
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 33.550, -81.660
Emergency manager reported several trees down in the Nicholson Village area east of Aiken on Main Street. A tin roof was also taken off a building and underpinning of some mobile homes was damaged. One tree fell on a truck crushing it.
Thunderstorm Wind, Clarendon
- When
- May 9, 2:02 PM EST to 2:04 PM EST
- Where
- Clarendon County, 4.15 mi SSW of Davis Station
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.550, -80.310
Public reported trees down on Williamson Brunson Road.
Hail, Clarendon
- When
- May 9, 2:02 PM EST to 2:04 PM EST
- Where
- Clarendon County, 4.15 mi SSW of Davis Station
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.550, -80.310
Public reported quarter size hail on Williamson Brunson Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, May 9 to 31, 20125 injured · $2.5 million · 1 event
- Tornado in Louisiana, May 9, 2012$100,000 · EF1 · 1 event
- Damaging Winds and Heavy Rain in Arizona, May 9, 2012$235,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, May 9, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, May 9, 2012$11,000 · 50 kt wind · 15 events
- Damaging Wind in Georgia, May 9, 2012$20,000 · 55 kt wind · 1 event
- Damaging Winds in South Carolina, May 9, 2012$6,000 · 50 kt wind · 9 events
- Hail in Florida, May 9, 20121.5 in hail · 6 events
- Hail in Ohio, May 9, 20120.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 9, 20124 events
- Damaging Winds in North Carolina, May 9, 2012$5,000 · 50 kt wind · 4 events
- Tornado and Hail in Arizona, May 9, 2012$500 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369853, 369854, 369855.